Hail, Stephens
- When
- March 25, 5:52 PM CST
- Where
- Stephens County, Comanche
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.370, -97.970
Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 25, 5:36 PM CST, 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 636 PM CDT Sun Mar 25 2018 .AVIATION... 26/00Z TAFs. Primarily MVFR forecast through about 15Z most areas with VFR locations across western Oklahoma and KSPS initially filling in as moisture increases from the south and east. IFR conditions possible mainly across northwest Oklahoma toward and after 06Z as richer moisture moves north with retreating warm front. With low confidence in evolution of convection this evening and overnight, did not include TSRA in any terminals and will update with amendments if confidence increases. Current isolated storm northeast of KSPS not expected to affect any terminals. Veering flow after 14Z tomorrow will spread VFR conditions across western Oklahoma, with MVFR to VFR central Oklahoma after 18Z. Widespread TSRA expected across central portions of Oklahoma toward end of forecast period but will not be included in this forecast. && .PREV DISCUSSION... /issued 436 PM CDT Sun Mar 25 2018/ ..Mesoscale Update... DISCUSSION... Our earlier thinking with regards to convective initiation potential hasn't changed much. The chance that storms will develop is still fairly low. GOES-16 visible satellite loop does show towering cumulus and some faint small anvils in eastern cotton County and northern Clay County near a subtle confluence boundary, but no deep/sustained convection yet. One big negative is neutral mid-level heights and lack of large scale forcing. We can get convection without this along convergence boundaries (i.e., the dryline), but this is more common later in the season when boundary layer moisture is deeper/richer and heating is more significant. Even though moisture is fairly rich with mid 60 degree surface dew points, without a deep well-defined dryline circulation and large scale ascent, we may not see much later this afternoon and evening. Our main hope is some indication of very subtle small-scale upper ascent that may be approaching from the west, as evident by enhancement in high based cumulus and some cirrus moving into western north Texas just to the west of the area of enhanced cumulus. BRB PREV DISCUSSION... /issued 215 PM CDT Sun Mar 25 2018/ DISCUSSION... Primary forecast issue is the risk of severe weather today. For this afternoon into the early evening, there is the potential for isolated convective initation near the Red River across southwest Oklahoma/western north Texas. A warm front is expected to gradually lift northward and is forecast to be located just north of the Red River by late this afternoon. At the same time, a dry line is forecast to be located across southwest Oklahoma, southward into western north Texas. Isolated convective initation will be possible near the intersection of these two boundaries where a dry line bulge is forecast to develop. If thunderstorm(s) develop, and are able to sustain themselves, effective bulk shear >50 knots and MLCAPE >3000 J/kg will be more than sufficient for supercells. In addition, if a storm is able to track along the warm front, enhanced low-level wind shear and will result in an attendant tornado threat. Late tonight, isentropic ascent is forecast to increase, with a the chance of scattered showers/storms increasing--especially across the eastern two-thirds of Oklahoma and western north Texas. Some fog will also be possible, especially across north central/northwest Oklahoma with continued low-level moisture advection. For tomorrow afternoon, strong to severe thunderstorms are expected to develop along a moisture gradient/quasi-dry line across central Oklahoma, southwestward into western north Texas. These thunderstorms are expected to coalesce into an MCS through Monday evening. Periods of showers/storms are expected Monday night through Tuesday night with increasing meridional flow and continued insentropic ascent/moisture advection. Widespread 2-3" of rainfall are expected from near I-44 to the southeast. Localized flooding (including River Flooding) will be possible, especially where training of thunderstorms occurs. A Flood Watch may need to be issued in subsequent forecasts. Showers and storms will slowly shift southeastward with heavy rainfall ending across southeast Oklahoma Tuesday night. Additional showers and perhaps isolated storms will be possible on Wednesday in association with a shortwave trough. The highest chance of rain might be across southern Oklahoma and western north Texas. Rainfall amounts should be lighter with this system. Another wave (from the northwest) may result in another chance of showers on Thursday as well. Abundant cloud cover, precipitation, and a post-frontal air masses will result in cool temperatures Tuesday through Friday with high temperatures below average in this period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 60 75 57 62 / 40 50 80 70 Hobart OK 64 81 55 63 / 20 20 40 50 Wichita Falls TX 67 83 61 69 / 30 50 70 60 Gage OK 58 77 46 54 / 10 0 20 20 Ponca City OK 55 74 52 56 / 60 40 60 50 Durant OK 62 75 64 68 / 30 40 70 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 11/10
Hazardous Weather Outlook National Weather Service Norman OK 1154 AM CDT Sun Mar 25 2018 OKZ004>048-050>052-TXZ083>090-261700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1154 AM CDT Sun Mar 25 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms late this afternoon into the overnight hours. The Marginal Risk includes all locations except western Oklahoma. Isolated strong to severe thunderstorms may develop late this afternoon across western north Texas and southwest Oklahoma; however, more widespread showers and thunderstorms are expected tonight. Thunderstorms are expected to develop across western north Texas and expand northeastward overnight. The primary hazards will be large hail up to the size of golf balls and damaging wind gusts up to 60 mph. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across much of Oklahoma and western north Texas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm chances will continue primarily through Thursday. There is a Slight Risk for severe thunderstorms on Monday over much of central and southern Oklahoma into north Texas. The Slight Risk area is surrounded by a Marginal Risk that covers all but far northwest Oklahoma. .Heavy Rainfall and Flooding... Heavy rain may cause localized flooding in the general vicinity of I-44 on Monday evening and night. The area of heavy rainfall will shift southeast on Tuesday, affecting mainly south-central and southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 1 N WICHITA FALLS 33.90N 98.51W
03/25/2018 E0.75 INCH WICHITA TX AMATEUR RADIO
PEA TO DIME SIZE HAIL ON THE NORTH SIZE OF WICHITA FALLS.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 3 S DEAN 33.90N 98.35W
03/25/2018 E0.75 INCH CLAY TX STORM CHASER
REPORTED VIA SPOTTERNETWORK.
0605 PM HAIL 5 WSW DEAN 33.92N 98.43W
03/25/2018 E1.25 INCH WICHITA TX STORM CHASER
REPORTED VIA SPOTTERNETWORK.
0608 PM HAIL 1 NE DEAN 33.96N 98.34W
03/25/2018 E0.88 INCH CLAY TX STORM CHASER
REPORTED VIA SPOTTERNETWORK.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL SHEPPARD AFB 33.98N 98.50W
03/25/2018 M0.75 INCH WICHITA TX OFFICIAL NWS OBS
OBSERVER MEASURED 3/4TH INCH HAIL AT SHEPPARD AFB.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 2 NNE BYERS 34.10N 98.18W
03/25/2018 E0.75 INCH CLAY TX STORM CHASER
REPORTED VIA SPOTTERNETWORK.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 3 S PETROLIA 33.97N 98.23W
03/25/2018 E1.25 INCH CLAY TX TRAINED SPOTTER
&&
MADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 ESE PETROLIA 33.97N 98.15W
03/25/2018 E0.75 INCH CLAY TX EMERGENCY MNGR
&&
MADThe Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738907, 738908, 738909, 738910, 738911, 738912.